Michigan, 2012

Lake-Effect Snow in Michigan, January 17 to 18, 2012

January 17 to 18, 2012 · NWS APX · 1 event in 1 county or zone

Cold northwest winds allowed lake effect snow to develop downwind of the Great Lakes on the night of the 17th. Most of the snow was light to moderate in intensity.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

Cold northwest winds allowed lake effect snow to develop downwind of the Great Lakes on the night of the 17th. Most of the snow was light to moderate in intensity. However, a narrow but more intense band developed over central Kalkaska into northwest Roscommon County. By morning, areas near the community of Kalkaska had 10 to 12 inches of new snow on the ground.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jan 17, 6:44 PM EST, 16 minutes earlier.

Area forecast discussion, Jan 17, 6:44 PM EST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
644 PM EST TUE JAN 17 2012

.SYNOPSIS.../ISSUED AT 352 PM/

LOW PRESSURE WILL MOVE OFF TO THE NORTHEAST TONIGHT...WITH SNOW
TAPERING OFF TO LAKE EFFECT SNOW SHOWERS. ADDITIONAL ACCUMULATIONS
TONIGHT WILL REMAIN LIGHT. TEMPERATURES WILL TURN COLDER...REMAINING
BELOW AVERAGE FOR THE REMAINDER OF THE WORK WEEK...ALONG WITH
PERIODS OF LAKE EFFECT SNOW SHOWERS. TEMPERATURES WILL MODERATE THIS
WEEKEND...WITH ANOTHER SYSTEM BRINGING A CHANCE FOR RAIN OR SNOW
SATURDAY NIGHT INTO SUNDAY.

NS

&&

.SHORT TERM.../ISSUED AT 352 PM/...TONIGHT

MAIN CONCERN WILL BE THE ENDING OF THE SYSTEM SNOW AND THE
BEGINNING OF THE LES. FOR THE SYSTEM SNOW, THE SFC LOW IS NORTHEAST
OF LONDON, ONTARIO. BEST SNOW BAND ASSOCIATED IS NOW ON A LINE FROM
JUST EAST OF PZQ TO JUST EAST OF HTL. THERE ARE REPORTS FROM THIS
BAND OF 2"/HR SNOW, HOWEVER, THE BAND IS MOVING FAST ENOUGH THAT IT
ISN'T LINGER MUCH MORE THAN AN HOUR OR TWO OVER THOSE LOCATIONS. SO
WILL ALLOW THE ADVISORY TO CONTINUE THROUGH 00Z. AFTER THAT IT LOOKS
LIKE THE BULK, IF NOT ALL OF THE SYSTEM SNOW WILL WIND DOWN OVER THE
COURSE OF THE EVENING. AT THIS POINT IT LOOKS LIKE THAT THIS LAST
HURRAH OF THE SNOW WILL CAP OFF THE 12 HOUR SNOW AMOUNTS AROUND THE
3-5" IN MOST LOCATIONS.

THAT SHIFTS US TO THE EVENING AFTER 00Z...THE WORLD OF LAKE EFFECT
WILL GET REESTABLISHED AS THE WINDS SHIFT TO THE NNW. THIS,
TYPICALLY, WILL SET UP SNOW BANDS IN THE REGION THAT ARE SOUTH OF
M-72 AND WEST OF US-131. AT THIS POINT, IT LOOKS LIKE LIGHT AMOUNTS
WHICH WOULD BE MAINLY IN THE EVENING. AS THE NIGHT GOES BY, THE
850-700 MB LAYER RH FALLS FROM 60% TO 45% OVERNIGHT. WHICH BEGINS TO
PUSH OUR LOCAL LAKE SNOW PARAMETER BELOW 1. THERE WILL STILL BE SNOW
BANDS, AS WE HAVE SEEN THROUGH THIS SEASON, THAT ONCE THE BANDS SET
UP, IF THE REST OF THE CONDITIONS REMAIN (DELTA T 22C, WINDS OUT OF
THE NNW FOR MOST OF THE NIGHT) THEN THEY WILL CONTINUE, ALBEIT AT A
LESSER RATE.

JSL

&&

.LONG TERM.../ISSUED AT 352 PM/...WEDNESDAY AND BEYOND

WEDNESDAY...LOOKS LIKE THE WINDS SHIFT TO THE WEST AND THE SOUTHWEST
THROUGH THE DAY. WITH THE 850 MB TEMPERATURES STILL AROUND -15C BY
18Z AND THE MOISTURE STILL JUST A LITTLE SHORT OF 50% IN THE 850-700
MB LAYER WILL EXPECT THAT THERE WILL BE MINOR TO LIGHT SNOW AMOUNTS
AS THE LAKE SNOW PUSHES THROUGH THERE. BY THE END OF THE DAY, AS THE
NEXT SYSTEM PUSHES INTO THE REGION, THERE COULD BE SOME ENHANCEMENT
AS MOISTURE OUT AHEAD OF IT, HELPS TO KICK UP THE POTENTIAL.

JSL

QUIET WEATHER IS SHORT LIVED AS NEXT UPSTREAM SHORTWAVE TROF ARRIVES
WEDNESDAY NIGHT WITH ARCTIC FRONT SWEEPING INTO THE AREA.  SOUTHERLY
LOW LEVEL FLOW WILL VEER MORE SOUTHWESTERLY OVERNIGHT AS FRONT
APPROACHES.  LAKE ENHANCEMENT ALONG THE LAKE MICHIGAN COASTLINE
NORTHWARD TOWARD WESTERN MACKINAC COUNTY WITH DELTA T/S IN THE UPPER
TEENS AND INCREASING H8-H7 MOISTURE.  WILL UP POPS TO CATEGORICAL
FOR THE OVERNIGHT HOURS IN THE SOUTHWEST FLOW FAVORED AREAS...WHERE
SEVERAL INCHES OF SNOW WILL BE POSSIBLE.  SOUNDINGS ARE QUITE
FAVORABLE FOR A PERIOD OF MODERATE SNOW IN SOME OF THE COASTAL
LOCATIONS...WITH THE LIMITING FACTOR BEING HOW QUICKLY LOW LEVEL
WINDS VEER WESTERLY BY 12Z.  AS WINDS SHIFT...LAKE EFFECT WILL
BECOME MORE SPREAD OUT AND GRADUALLY FOCUS FURTHER INLAND TOWARD
GAYLORD-KALKASKA.  OVER EASTERN UPPER...LAKE ENHANCED SNOW OVER
WESTERN MACKINAC COUNTY WILL SHIFT TO A FOCUS WEST OF M-123 LATE AS
WINDS COME AROUND.

SNOW CONTINUES INTO THURSDAY WITH ARCTIC AIR PLUNGING INTO THE AREA
AND H8 TEMPS HEADED TOWARD -20C.  WINDS FINALLY SETTLE INTO A
WEST/NORTHWEST FLOW.  FORECAST SOUNDINGS QUITE FAVORABLE WITH LITTLE
TO NO INVERSION EVIDENT...DEEP MOISTURE AND THE BEST OMEGA CENTERED
BETWEEN -15 TO -18C /GOOD DENDRITIC GROWTH/.  WE WILL ALSO HAVE
15-25KTS OF WIND...RESULTING IN AREAS OF BLOWING AND DRIFTING SNOW.
COULD EASILY SEE ADVISORY LEVEL EVENT FOR AREAS FROM I-75 WESTWARD
FOR LATER WEDNESDAY NIGHT INTO THURSDAY.  DIMINISHING MOISTURE WILL
WEAKEN THE LAKE RESPONSE THURSDAY NIGHT...BUT ENOUGH RESIDUAL
INSTABILITY TO KEEP SNOWSHOWERS GOING IN WEST/NORTHWEST FLOW AREAS.
ADDITIONAL ACCUMULATIONS WILL BE LIGHT.   OUTSIDE OF LINGERING LAKE
EFFECT...SINGLE DIGIT LOWS ARE LIKELY WITH BELOW ZERO READINGS
LIKELY.

FRIDAY...ANOTHER WEAK SHORTWAVE TROF WILL SKIRT JUST SOUTH OF THE
AREA AS HIGH PRESSURE OVER THE NORTHERN LAKES LIKELY SUPPRESSES THE
STORM TRACK TO THE SOUTH.  CLOSE ENOUGH TO BRING LOW CHANCE POPS
INTO THE FORECAST FOR FRIDAY...MAINLY OVER SOUTHERN AREAS.
TEMPERATURES QUITE COLD...WITH HIGHS ONLY IN THE TEENS.

SATURDAY THROUGH TUESDAY...FAST FLOW CONTINUES ACROSS THE
CONUS...AND WHILE THE PERIOD WILL START COLD...WELL ADVERTISED
WARMING TREND STILL IN THE CARDS FOR THE END OF THE WEEKEND INTO
EARLY NEXT WEEK.  STILL SOME DIFFERENCE IN THE MEDIUM RANGE MODELS
IN THE HANDLING OF NUMEROUS NORTHERN STREAM SHORTWAVES AND HOW MUCH
THIS WILL SUPPRESS THE EXPANDING WARM UP OVER THE CENTER OF THE
COUNTRY.  EITHER WAY...WILL LIKELY SEE HIGH TEMPERATURES BACK ABOVE
FREEZING BY SUNDAY INTO EARLY NEXT WEEK.  MAY EVEN HAVE A RAIN EVENT
TO DEAL WITH IN THE TUE/WED TIME FRAME AS SURFACE LOW WRAPS UP AND
PASSES THRU THE WESTERN LAKES.  WE WILL HAVE TO SEE.

&&

.MARINE.../ISSUED AT 352 PM/

WINDS ARE STILL GUSTING TO SMALL CRAFT OVER MOST OF THE REGION
WITH GALE GUSTS ALONG THE LAKE MICHIGAN SHORELINE. AS THE WINDS
BEGIN TO SHIFT TO THE NORTHWEST THIS WILL SHIFT TO THE LAKE HURON
SHORE LINE OVERNIGHT. SO WILL ALLOW THE HEADLINES TO STAND WITH
THE EXPIRATION TIMES. WEDNESDAY...THE WINDS WILL BE ON THE
INCREASE AGAIN TO SMALL CRAFT AT THE LEAST, AND PROBABLY GALES FOR
WEDNESDAY NIGHT INTO THURSDAY.

JSL

&&

.AVIATION.../ISSUED AT 642 PM/...VALID FOR 00Z TAFS

SYNOPTIC SNOWFALL HAS TRANSITIONED TO NNW/NW FLOW LAKE EFFECT.
EXPECT MVFR CIGS...POSSIBLY LOWERING TO IFR EARLY THIS EVENING AT
ALL TAF SITES. FLOW WILL BACK INTO THE SW WEDNESDAY REORIENTING
LAKE EFFECT.

AJS

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...WINTER WEATHER ADVISORY UNTIL 7 PM EST THIS EVENING FOR
     MIZ016>019-021>024-028>030-033>036-041-042.
     WINTER WEATHER ADVISORY UNTIL 7 AM EST WEDNESDAY FOR MIZ020-
     025>027-031-032.
LH...SMALL CRAFT ADVISORY UNTIL 5 AM EST WEDNESDAY FOR LHZ345-346.
     GALE WARNING UNTIL 5 AM EST WEDNESDAY FOR LHZ347>349.
LM...SMALL CRAFT ADVISORY UNTIL 5 AM EST WEDNESDAY FOR LMZ341-342.
     GALE WARNING UNTIL 11 PM EST THIS EVENING FOR LMZ323-344>346.
LS...SMALL CRAFT ADVISORY UNTIL 5 AM EST WEDNESDAY FOR LSZ321-322.

&&
Hazardous weather outlook, Jan 17, 4:06 PM EST, 2 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
406 PM EST TUE JAN 17 2012

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
190015-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
406 PM EST TUE JAN 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...TONIGHT

WIDESPREAD SNOW ENDING EARLY TONIGHT OVER NORTHERN LOWER
MICHIGAN...WITH LAKE EFFECT SNOW SHOWERS CONTINUING WEST OF
INTERSTATE-75. ADDITIONAL LIGHT SNOW ACCUMULATIONS POSSIBLE.
PLEASE SEE ONGOING ADVISORY FOR ADDITIONAL DETAILS.

GALE FORCE WINDS ARE EXPECTED ACROSS PORTIONS OF NORTHERN LAKE
MICHIGAN AND LAKE HURON TONIGHT. SEE GALE WARNING FOR ADDITIONAL
DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ADDITIONAL SNOW ACCUMULATIONS ARE LIKELY WEDNESDAY NIGHT INTO
THURSDAY ACROSS NORTHERN MICHIGAN. GUSTY WINDS MAY ALSO CREATE
AREAS OF BLOWING AND DRIFTING SNOW.

ADDITIONAL GALE FORCE WINDS ARE POSSIBLE ACROSS THE NEARSHORE
WATERS OF NORTHERN LAKE MICHIGAN...LAKE HURON...WHITEFISH
BAY...AND THE SAINT MARYS RIVER BEGINNING WEDNESDAY NIGHT AND
CONTINUING INTO THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS...PLEASE PASS ALONG SNOWFALL REPORTS TO THE NATIONAL
WEATHER SERVICE. YOU CAN ALSO POST SNOWFALL REPORTS AND PICTURES
TO OUR FACEBOOK PAGE.

JK

In the hours before

Local storm report, Jan 17, 1:59 PM EST, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
159 PM EST TUE JAN 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     SNOW             4 W WEST BRANCH         44.28N 84.32W
01/17/2012  M4.0 INCH        OGEMAW             MI   PUBLIC

            6 HR TOTAL THRU 1 PM.

0155 PM     SNOW             HOUGHTON LAKE           44.30N 84.76W
01/17/2012  M3.4 INCH        ROSCOMMON          MI   OFFICIAL NWS OBS

            6 HR TOTAL THRU 1 PM. SNOW DEPTH 11 IN.

&&

SCHWARTZ
Local storm report, Jan 17, 3:19 PM EST, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
319 PM EST TUE JAN 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     SNOW             7 W ALPENA              45.07N 83.58W
01/17/2012  M3.6 INCH        ALPENA             MI   OTHER FEDERAL

            6HR TOTAL THRU 3PM. SNOW DEPTH 8 IN.

0310 PM     SNOW             7 WSW ROSE CITY         44.38N 84.25W
01/17/2012  M5.0 INCH        OGEMAW             MI   PUBLIC

            3 HR TOTAL THRU 2PM.

0310 PM     SNOW             2 E LUZERNE             44.62N 84.23W
01/17/2012  M4.0 INCH        OSCODA             MI   TRAINED SPOTTER

            2 HR TOTAL THRU 3PM.

&&

SCHWARTZ
Local storm report, Jan 17, 4:32 PM EST, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
432 PM EST TUE JAN 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0424 PM     SNOW             7 W ALPENA              45.07N 83.58W
01/17/2012  M4.2 INCH        ALPENA             MI   OTHER FEDERAL

            7 HR TOTAL THRU 4 PM. SNOW DEPTH 9 IN. MEASURED AT THE
            ALPENA COUNTY AIRPORT.

0424 PM     SNOW             4 SE CHARLEVOIX         45.28N 85.20W
01/17/2012  M3.5 INCH        CHARLEVOIX         MI   COCORAHS

            7HR TOTAL THRU 4PM. SNOW DEPTH 9 IN. WATHER EQIV. 0.21
            IN.

&&

SCHWARTZ
Local storm report, Jan 17, 5:01 PM EST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
501 PM EST TUE JAN 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0458 PM     SNOW             3 SE OMER               44.02N 83.81W
01/17/2012  M3.0 INCH        ARENAC             MI   TRAINED SPOTTER

            12 HR TOTAL THRU 5 PM.

0458 PM     SNOW             15 W ALPENA             45.07N 83.74W
01/17/2012  M4.5 INCH        ALPENA             MI   PUBLIC

            12 HR TOTAL THRU 5 PM.

0458 PM     SNOW             LOVELLS                 44.81N 84.47W
01/17/2012  M6.0 INCH        CRAWFORD           MI   TRAINED SPOTTER

            12 HR TOTAL THRU 5 PM. SNOWDEPTH 8 IN.

&&

MRUNYAN
Local storm report, Jan 17, 5:05 PM EST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
505 PM EST TUE JAN 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0504 PM     SNOW             3 ESE LAKE ANN          44.71N 85.79W
01/17/2012  M5.5 INCH        GRAND TRAVERSE     MI   TRAINED SPOTTER

            12 HR TOTAL THRU 5 PM. SNOWDEPTH 12 IN.

&&

MRUNYAN
Local storm report, Jan 17, 5:24 PM EST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
524 PM EST TUE JAN 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0504 PM     SNOW             1 W OSSINEKE            44.91N 83.45W
01/17/2012  M4.5 INCH        ALPENA             MI   TRAINED SPOTTER

            12 HR TOTAL THRU 5 PM. SNOWDEPTH 12 IN.

0504 PM     SNOW             10 S GRAYLING           44.51N 84.71W
01/17/2012  M5.0 INCH        CRAWFORD           MI   TRAINED SPOTTER

            12 HR TOTAL THRU 5 PM.

&&

MRUNYAN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lake-effect snow. Local standard time, as filed.

Lake-Effect Snow, Kalkaska

When
January 17, 7:00 PM EST to January 18, 10:00 AM EST
Where
Kalkaska forecast zone
Reported by
Broadcast Media
Coordinates
44.685, -85.090 (the zone’s center; the record gives no point)

What these are

Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2012Every state in 2012This day in weather historyWarnings in Michigan, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 363390.